Alert archive / Florida / High Surf Advisories in 2017
High Surf Advisory 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this high surf advisory at Oct 8, 2017, 10:02 AM CDT for 4 counties in Florida. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2017, 10:02 AM CDT (15:02 UTC)
- Expired
- Oct 9, 2017, 1:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
079 WHUS42 KTAE 081502 CFWTAE COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TALLAHASSEE FL 1102 AM EDT SUN OCT 8 2017 ...COASTAL FLOOD ADVISORY FROM THE SUWANNEE RIVER TO THE WALTON- OKALOOSA COUNTY LINE THROUGH TONIGHT... ...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS FROM FRANKLIN COUNTY WEST TO THE WALTON-OKALOOSA COUNTY LINE THROUGH TONIGHT... .STRONG ONSHORE WINDS ASSOCIATED WITH TROPICAL DEPRESSION NATE WILL GRADUALLY ABATE LATER TODAY. HOWEVER...THE HIGH WATERS AND WAVES THAT WERE GENERATED EARLIER WILL CONTINUE TO CAUSE HAZARDOUS COASTAL CONDITIONS ALONG MUCH OF THE NORTHWEST FLORIDA COAST... INCLUDING HIGH SURF...FREQUENT RIP CURRENTS...AND MINOR COASTAL FLOODING OF UP TO 2 FEET INUNDATION. THESE CONDITIONS WILL GRADUALLY BEGIN TO IMPROVE LATER TODAY AND TONIGHT. FLZ108-112-114-090600- /O.NEW.KTAE.SU.Y.0009.171008T1502Z-171009T0600Z/ /O.NEW.KTAE.RP.S.0098.171008T1502Z-171009T0600Z/ /O.EXB.KTAE.CF.Y.0003.000000T0000Z-171009T0600Z/ SOUTH WALTON-COASTAL BAY-COASTAL GULF- 1102 AM EDT SUN OCT 8 2017 /1002 AM CDT SUN OCT 8 2017/ ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ MONDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ MONDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ MONDAY. A COASTAL FLOOD ADVISORY HAS ALSO BEEN ISSUED. THIS COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ MONDAY. IN ADDITION, A HIGH RIP CURRENT RISK HAS BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT. * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS. * WAVES AND SURF...6 TO 9 FEET WITH OCCASIONAL HIGHER SETS WEST OF PANAMA CITY. SURF SUBSIDING TO 5 TO 7 FEET LATE THIS AFTERNOON. * TIMING...COASTAL FLOODING NEAR TIME OF HIGH TIDE TONIGHT...AROUND 10 PM CDT. HIGH SURF AND DANGEROUS RIP CURRENTS ARE LIKELY THROUGH AT LEAST LATE TONIGHT. * IMPACTS...WATER DEPTH OF UP TO 2 FEET ABOVE GROUND IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE MINOR FLOODING OF LOW AREAS ALONG THE SHORE. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. && $$ FLZ115-090600- /O.NEW.KTAE.SU.Y.0009.171008T1502Z-171009T0600Z/ /O.NEW.KTAE.RP.S.0098.171008T1502Z-171009T0600Z/ /O.EXT.KTAE.CF.Y.0003.000000T0000Z-171009T0600Z/ COASTAL FRANKLIN- 1102 AM EDT SUN OCT 8 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 2 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH SURF ADVISORY, WHICH IS IN EFFECT UNTIL 2 AM EDT MONDAY. A HIGH RIP CURRENT RISK HAS ALSO BEEN ISSUED. THIS HIGH RIP CURRENT RISK IS IN EFFECT THROUGH LATE TONIGHT. * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS. * WAVES AND SURF...2 TO 4 FEET WITH OCCASIONAL HIGHER SETS. * TIMING...COASTAL FLOODING NEAR TIME OF HIGH TIDE LATE THIS EVENING...AROUND 730 PM EDT. HIGH SURF AND DANGEROUS RIP CURRENTS ARE LIKELY THROUGH TONIGHT. * IMPACTS...WATER DEPTH OF UP TO 2 FEET ABOVE GROUND IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. THERE IS A HIGH RISK OF RIP CURRENTS. RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE SANDBAR...AS WELL AS IN THE VICINITY OF JETTIES AND PIERS. && $$ FLZ118-127-128-134-090600- /O.EXT.KTAE.CF.Y.0003.000000T0000Z-171009T0600Z/ COASTAL JEFFERSON-COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE- 1102 AM EDT SUN OCT 8 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... * COASTAL FLOODING...MINOR FLOODING IS POSSIBLE IN LOW LYING LOCATIONS ALONG APALACHEE BAY. * TIMING...COASTAL FLOODING NEAR TIME OF HIGH TIDE LATE THIS AFTERNOON...AROUND 5 PM EDT. * IMPACTS...WATER DEPTH OF UP TO 2 FEET ABOVE GROUND IN LOW LYING AREAS AT THE COAST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && $$ FOURNIER
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 8, 2:34 AM CDT, 7 hours 28 minutes earlier.
Area forecast discussion, Oct 8, 2:34 AM CDT, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 AM EDT Sun Oct 8 2017
.NEAR TERM [Through Today]...
Hurricane Nate made landfall early this morning near Biloxi,
Mississippi and since that time has been moving north northeast
across extreme southeast Mississippi and will move into southwest
Alabama before daybreak. Tropical storm conditions remain possible
across western Florida panhandle and southeast Alabama where a
tropical storm warning remains in effect through 8PM EDT / 7PM CDT.
THREATS:
1. Tornado - Isolated tornadoes will remain possible today, mainly
across the western half of our forecast area.
2. Wind - Gusts to tropical storm force (up to 40MPH) across the
tropical storm warning area.
3. Rain - Generally 1 to 3 inches is expected with the heavier
amounts favoring the western Florida panhandle and southeast
Alabama. Isolated heavier amounts are possible especially if rain
bands set up and training of storms occur.
4. Coastal - Tidal gauges at high tide reported 2 to 2.5 feet of
inundation earlier this evening. There will be another high tide
over the next several hours at both Apalachicola and Panama City.
Minor coastal flooding will occur around times of high tide.
Some decrease in rain chances will occur this evening as Nate moves
further away from the region.
.SHORT TERM [Tonight Through Tuesday]...
By tonight, Nate will be moving into the Tennessee Valley with
deep layer ridging beginning to build into the Tri-State region. A
convergent zone on the nose of the surface ridge and in the wake
of Nate will set up a band of shower and isolated storms that will
slowly pivot northwestward tonight through Monday. This will keep
PoPs rather high on Monday. On Tuesday, PoPs will continue to
remain elevated as the Tri-State region lies in a deformation zone
between a frontal system approaching from the west and the ridge
to our east. Expect above normal highs, around 90 degrees, with
heat indices in the upper 90s.
.LONG TERM [Tuesday Night Through Sunday]...
The aforementioned frontal system will approach the region
Wednesday night into Thursday, though the trajectory of the
northern stream shortwave will prevent frontal passage locally.
Thus PoPs will remain elevated ahead of the frontal system, and
gradually lower through the weekend with the dissipation of the
front and the arrival of some drier air aloft. High temperatures
will remain above average through the weekend.
&&
.AVIATION [Through 06Z Monday]...
Gusty southerly winds will continue through much of the day on
Sunday before diminishing by late in the afternoon. Occasional IFR
cigs this morning should give way to MVFR/VFR conditions by mid to
late morning continuing into the evening.
&&
.MARINE...
Tropical Storm conditions will continue tonight over the western
Florida Panhandle waters, mainly in gusts. Advisory level conditions
are also expected in Apalachee Bay southward. A small craft advisory
has been issued for this area through Sunday evening. Conditions are
expected to improve beginning Monday afternoon.
&&
.FIRE WEATHER...
Red Flag conditions are not expected over the next several
days. Breezy conditions with showers and thunderstorms are
expected today as Hurricane Nate moves northeast through the
Southeast.
&&
.HYDROLOGY...
Nate moved on shore overnight and will continue a northeast movement
through central and northern Alabama today. This quick movement will
limit the amount of accumulation to around 1-2 inches and favor
areas across the western Florida panhandle and southeast Alabama in
closest proximity to the track of Nate. Locally heavier amounts are
possible especially if rain bands become established and training
takes place which could double the above accumulation amounts above.
Storm surge inundation of 1 to 3 feet will continue to be likely
across the northern Gulf coast, especially around high tides. Tidal
gauges at high tide at Apalachicola and Panama City reported 2 to
2.5 feet of inundation. Some minor coastal flooding will remain
possible through early Sunday afternoon.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 78 89 74 90 / 50 30 40 20 30
Panama City 84 78 84 75 85 / 60 40 30 10 30
Dothan 82 75 88 72 89 / 80 50 40 20 40
Albany 84 76 89 73 90 / 60 30 40 30 40
Valdosta 85 76 89 73 89 / 60 30 60 30 30
Cross City 86 77 89 72 89 / 60 30 50 20 20
Apalachicola 84 78 85 75 85 / 40 20 20 10 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT this afternoon for Coastal
Dixie-Coastal Franklin-Coastal Jefferson-Coastal Taylor-
Coastal Wakulla.
Tropical Storm Warning for Central Walton-Coastal Bay-Coastal
Gulf-Holmes-Inland Bay-North Walton-South Walton-
Washington.
GA...None.
AL...Tropical Storm Warning for Coffee-Dale-Geneva.
GM...Small Craft Advisory until 8 PM EDT this evening for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM.
Tropical Storm Warning for Coastal waters from Apalachicola to
Destin FL out 20 NM-Waters from Apalachicola to Destin FL
from 20 to 60 NM.
&&
NEAR TERM...Scholl
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...SchollIn the hours before
Local storm report, Oct 8, 9:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1019 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM COASTAL FLOOD SEASIDE 30.32N 86.14W
10/08/2017 WALTON FL EMERGENCY MNGR
MINOR FLOODING ON ROADWAYS
&&
RHLocal storm report, Oct 8, 9:22 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1022 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM TROPICAL STORM FREEPORT 30.50N 86.14W
10/08/2017 WALTON FL EMERGENCY MNGR
POWER LINES DOWN IN SOUTHERN WALTON COUNTY
&&
RHLocal storm report, Oct 8, 9:23 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1023 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TROPICAL STORM PANAMA CITY 30.17N 85.67W
10/08/2017 BAY FL EMERGENCY MNGR
POWER OUTAGES REPORTED IN BAY COUNTY
&&
RHLocal storm report, Oct 8, 9:27 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM COASTAL FLOOD CAPE SAN BLAS 29.67N 85.36W
10/08/2017 GULF FL EMERGENCY MNGR
BEACH EROSION AND WATER OVER COUNTY RD 30 EAST
&&
RHLocal storm report, Oct 8, 9:46 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1046 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLOOD 1 S RHOADES 31.24N 86.16W
10/08/2017 COFFEE AL 911 CALL CENTER
HIGHWAY 189 OUTSIDE KINSTON IS FLOODED 2 TO 3 INCHES
DEEP.
1040 AM FLOOD ELBA 31.41N 86.07W
10/08/2017 COFFEE AL 911 CALL CENTER
TROY HIGHWAY FLOODED 2 TO 3 INCHES DEEP.
1040 AM FLASH FLOOD ELBA 31.41N 86.07W
10/08/2017 COFFEE AL 911 CALL CENTER
HIGHWAY 203 NORTH OF CLAXTON AVE FLOODED 6 INCHES DEEP.
1040 AM FLASH FLOOD ELBA 31.41N 86.07W
10/08/2017 COFFEE AL 911 CALL CENTER
ONE RESIDENCE IN ELBA THREATENED BY RISING FLOOD WATERS.
CITY MAINTENANCE DEPLOYING SANDBAGS NOW.
&&
GODSEYLocal storm report, Oct 8, 9:49 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 AM EDT SUN OCT 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY RAIN 1 NNW ELBA 31.43N 86.08W
10/08/2017 M5.55 INCH COFFEE AL MESONET
STORM TOTAL OF 5.55 INCHES SO FAR WITH AROUND 3 INCHES OF
THAT FALLING IN 2 HOURS. MEASURED AT WUNDERGROUND SITE
KALELBA3
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 10:38 PM CDT | Special Marine Warning | TAE | 52 min | |
| Oct 7, 11:19 PM CDT | Special Weather Statement | TAE | Wakulla | 41 min |
| Oct 7, 11:28 PM CDT | Special Marine Warning | TAE | 32 min | |
| Oct 7, 11:43 PM CDT | Tornado Warning | TAE | Jefferson, Taylor, Wakulla | 19 min |
| Oct 7, 11:47 PM CDT | Special Marine Warning | TAE | 28 min | |
| Oct 8, 12:17 AM CDT | Special Marine Warning | TAE | 43 min | |
| Oct 8, 1:07 AM CDT | Special Marine Warning | TAE | 23 min | |
| Oct 8, 10:02 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 15 hr |
| Oct 8, 10:03 AM CDT | Wind Advisory | TAE | Bay, Holmes, Walton, Washington | 3 hr |
| Oct 8, 11:19 AM CDT | Special Marine Warning | TAE | 56 min | |
| Oct 8, 12:15 PM CDT | Special Weather Statement | TAE | Dixie, Lafayette | 45 min |
| Oct 8, 1:46 PM CDT | Special Weather Statement | TAE | Leon | 29 min |
Nearby
High Surf Advisories in Florida, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.